Texas, 2009

Flash Flood and Hail in Texas, July 27 to 29, 2009

July 27 to 29, 2009 · NWS MAF · 10 events in 6 counties and zones

Several upper level disturbances moving over the northern and central portions of the forecast area produced scattered thunderstorms along a frontal boundary draped across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Several upper level disturbances moving over the northern and central portions of the forecast area produced scattered thunderstorms along a frontal boundary draped across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 27, 1:39 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 27, 1:39 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT MON JUL 27 2009

.DISCUSSION...
NORTHWEST FLOW ALOFT WILL CONTINUE OVER THE REGION...AS WILL THE
CHANCE OF RAIN...THROUGH MUCH OF THE WEEK.  A WEAK FRONTAL BOUNDARY
WAS DRAPED ACROSS THE FORECAST AREA THIS AFTERNOON WITH REMNANT
CLOUD COVER FROM LAST NIGHT/S MCS HOLDING TEMPERATURES DOWN A LITTLE
OVER THE EASTERN CWA.  A MESOSCALE CONVECTIVE VORTEX ASSOCIATED WITH
THE SAME COMPLEX CONTINUED TO DROP SOUTHEASTWARD OVER THE TRANS
PECOS REGION THIS AFTERNOON.  SOME CONVECTION COULD DEVELOP ALONG
THE BOUNDARY THIS AFTERNOON...BETWEEN THE PASSING MCV...AND WHAT
APPEARS TO BE ANOTHER WEAK SHORTWAVE TROUGH INDICATED OVER THE CWA
VIA ENHANCEMENT IN WATER VAPOR IMAGERY.

AT LEAST WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER MUCH
OF THE AREA...ALONG THE MENTIONED FRONTAL BOUNDARY OR OVER THE
HEATED HIGHER TERRAIN.  NOT EXPECTING WIDESPREAD SEVERE STORMS THIS
AFTERNOON OR TONIGHT... BUT A FEW COULD PRODUCE WIND GUSTS OVER 50
MPH AND SMALL HAIL SINCE 0 TO 6 KM BULK SHEAR VECTORS WILL EXCEED
30KT OVER MUCH OF THE AREA.  CONSIDERING PWATS ARE AROUND 1.5
INCHES...LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREAT.  WOULD
HAVE BACKED OFF ON POPS OVER THE NORTHERN CWA TONIGHT SINCE IT DOES
APPEAR A LESSER WAVE WILL INITIATE STORMS...NOT TO MENTION LATER
THAN LAST NIGHT.  BUT DECIDED THE PROXIMITY OF THE FRONTAL BOUNDARY
MAY PICK UP THE SLACK...ESPECIALLY WHEN A 850 HPA JET INCREASES THIS
EVENING AND IMPINGES ON THIS BOUNDARY.  MAY STILL BE SEEING
LINGERING CONVECTION THROUGH TUESDAY MORNING FROM TONIGHT/S
CONVECTION.  CONVECTION WILL BE POSSIBLE TUESDAY AFTERNOON ALONG THE
SAME FEATURES AS TODAY...BUT BETTER COVERAGE WILL PROBABLY DEVELOP
IN EAST CENTRAL NEW MEXICO.  THIS WILL GIVE SOUTHEAST NEW MEXICO AND
WEST TEXAS A BETTER CHANCE OF AN MCS DROPPING INTO THE AREA  TUESDAY
NIGHT AS THERE IS STILL GOOD AGREEMENT CONCERNING A STRONGER
SHORTWAVE TROUGH TUESDAY AFTERNOON/NIGHT.  HEAVY RAINFALL WILL STILL
BE THE MAIN THREAT...BUT GUSTY WINDS OVER 50 MPH WILL BE A CLOSE
SECOND...AND AT LEAST SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER
STORMS.

THEREAFTER...HAVE KEPT THE TREND OF PRIOR FORECASTS...WHICH IS
SLIGHTLY ABOVE MOS POPS AND BELOW MOS TEMPERATURES AS THE ABOVE
THUNDERSTORM COMPLEX SCENARIO COULD REPEAT WEDNESDAY AND THURSDAY.
WENT ABOVE POPS...AND BELOW TEMPS...WEDNESDAY DUE TO THE POSSIBILITY
OF A CONVECTIVE COMPLEX STAYING OVER THE AREA THAT DAY...AND ON
THURSDAY WHEN A FRONT IS EXPECTED TO MOVE INTO THE AREA.  LIKELY
POPS AND TEMPERATURES WILL HAVE TO BE ADJUSTED ACCORDING TO HOW THIS
PLAYS OUT...SINCE SOME OF THE MODELS ARE INDICATING QUITE A BIT
COOLER TEMPERATURES FROM THURSDAY THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              75  96  71  91  /  20  40  50  40
CARLSBAD NM                72  97  69  96  /  20  40  30  20
DRYDEN TX                  75 101  76 101  /  10  20  20  20
FORT STOCKTON TX           76  99  76  99  /  20  30  20  20
GUADALUPE PASS TX          70  95  69  93  /  20  40  30  20
HOBBS NM                   70  94  67  90  /  20  40  50  30
MARFA TX                   62  93  63  93  /  20  40  20  20
MIDLAND INTL AIRPORT TX    73  95  71  94  /  20  40  40  30
ODESSA TX                  74  95  72  95  /  20  40  40  30
WINK TX                    78  99  75 100  /  20  40  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70/67
Hazardous weather outlook, Jul 27, 2:09 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT MON JUL 27 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
309 PM CDT MON JUL 27 2009 /209 PM MDT MON JUL 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER
MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. ALTHOUGH SEVERE
WEATHER IS NOT ANTICIPATED...WIND GUSTS UP TO 50 MPH...SMALL HAIL...
AND BRIEF HEAVY RAINFALL CAN BE EXPECTED FROM THE STRONGEST STORMS.
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO BE LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEASTERN NEW MEXICO
AND WEST TEXAS THROUGH SATURDAY. THE BEST CHANCES FOR THUNDERSTORMS
WILL BE TUESDAY NIGHT THROUGH WEDNESDAY AS THUNDERSTORM COMPLEXES MOVE
SOUTHEAST ACROSS THE SOUTHEASTERN NEW MEXICAN PLAINS EAST ACROSS
THE PERMIAN BASIN OF WEST TEXAS. HEAVY RAINFALL...WITH ISOLATED
AMOUNTS OF 1 TO 2 INCHES...WILL BE POSSIBLE NORTH OF A CARLSBAD
NEW MEXICO TO BIG LAKE TEXAS LINE. WIND GUSTS TO 50 MPH...SMALL
HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 27, 5:18 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
618 PM CDT MON JUL 27 2009

TXZ046-272345-
DAWSON-
618 PM CDT MON JUL 27 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN DAWSON COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 20 MILES NORTH OF LAMESA
ALONG HIGHWAY 349 AT 618 PM CDT...MOVING SOUTHEAST AT 10 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN NORTHEASTERN DAWSON COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Lubbock radar (KLBB), 81 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Hail, Dawson

When
July 27, 5:26 PM CST to 5:30 PM CST
Where
Dawson County, 15 mi NNE of Lamesa
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.931, -101.851

Hail, Culberson

When
July 28, 5:53 PM CST to 5:57 PM CST
Where
Culberson County, 4 mi NE of Pine Spgs
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
31.921, -104.752

Thunderstorm Wind, Winkler

When
July 29, 12:14 AM CST to 12:19 AM CST
Where
Winkler County, 22 mi NE of Kermit
Measured
65 kt (75 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
32.075, -102.815

Three power poles were knocked down by severe wind gusts. In addition, 6-8 inch diameter tree limbs were snapped.

Thunderstorm Wind, Scurry

When
July 29, 12:25 AM CST to 12:28 AM CST
Where
Scurry County, 2.38 mi NNE of Cemetary
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.710, -100.860

Thunderstorm Wind, Ector

When
July 29, 12:37 AM CST to 12:42 AM CST
Where
Ector County, Odessa
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.850, -102.370

Thunderstorm Wind, Ector

When
July 29, 12:43 AM CST to 12:47 AM CST
Where
Ector County, Odessa
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
31.850, -102.370

Thunderstorm Wind, Ector

When
July 29, 12:57 AM CST to 1:00 AM CST
Where
Ector County, Odessa
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
31.850, -102.370

Thunderstorm Wind, Midland

When
July 29, 12:57 AM CST to 12:59 AM CST
Where
Midland County, 0.91 mi NE of (Maf) Midland Intl
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
31.940, -102.190

Thunderstorm Wind, Ector

When
July 29, 1:00 AM CST to 1:05 AM CST
Where
Ector County, Odessa
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.850, -102.370

The top of a gazebo was blown off at a local residence.

Flash Flood, Ector

When
July 29, 1:35 AM CST to 2:35 AM CST
Where
Ector County, 2.77 mi SE of Odessa Ector Co Arpt to 2.09 mi N of Greenfield Acres
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
31.897, -102.341

Some roads were impassable due to high water. The duration of this event was estimated due to limited reports.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188269, 190238, 190234, 190219, 190228, 190229, 190220, 190221, 190226, 190243.